Reducing Prednisolone

When I started on Pred in January I was put on 60mgs a day; this was due to losing 60% of my vision in my left eye. In February this was reduced to 40mgs a day, since then I have been reducing it under hospital supervision to 10mgs per day.

Went to Addenbrooke's yesterday and they want me now to reduce by 1mg every two weeks, with the advisement that if anything should happen e.g. after I went from 60 to 40 my ear pain increased 10 fold then I was to contact them, the only problem is I don't know what sort of things may happen, obviously if the eye does something weird or my right eye does then I will go straight back to Adden'.

Can anyone advise me what if anything I may experience on reducing my steroids; I know we are all different etc.but even a little guidance goes along way and may stop me from either panicking unnecessarily or going to seek help if I need too.

14 Replies

oldestnewest
  • Hi Sima

    As you say we are all different. You may experience some of the problems you had when you first presented (but not as severe). The thing is that 1mg when you are on 10mg is a big drop percentage-wise. You may just feel lethargic or just "not yourself" but can't put a finger on why. You may just feel different for a few days until you body gets used to the reduction.

    You may find it is easier to try and kid your body a bit. Try 9mg tomorrow, then back to 10mg, then 9mg, back to 10mg and then see how you go with 9mg all the time. That's how I did it.

    PatriciaAnn

  • Hi Patricia

    Thanks for this, lethargic, not yourself I can cope with :-) just so long as nothing upsets the right eye :-(

    When I reduced from 15mg to 10mg I did alternate days and that might explain the weird feelings I was experiencing at the time; I'll know what to expect this time around.

    Sally

  • It is interesting to note my that reduction from 10 mg to 5 mg was more severe. I dropped to 7.5 mg for two weeks then dropped 5 mg. I have remained on 5 mg now for 7 months with no ill effects. I did suffer some pain in the tendons and swelling in my left forearm after about a week on 7.5 mg. My consultant thought was tendonitis due to too much gardening but it did feel like a small flare to me (basing on past experience). As a precautionary measure I was put back to 20 mg for brief period and brought back down on the same reducing dose to 5 mg without any problem. So by comparison a 1 mg drop every two weeks seems fairly gentle but I suppose how long you have been on steroids may affect how slowly you are brought off them.

    Hopefully it will all go well.

    Chris

  • Thanks Chris for your insight, hopefully I won't have any issues we'll just have to wait and see.

    Sally

  • Hi There I was put on 50mg originally for TA and was fortunate not to have any vision loss ,and this was due to my husbands insistence that I go to the docs I have SLE and thought it was just another flare starting .Anyhow I have not managed to get down past 30 mg without the original pain and symptoms returning ,so my rheumy has put me on methotrexate ,as I also had a bad flare while on steroids I am starting to come down 2.5 a month and I think so far (this is the first week ) I have had no ill effects and it must surely be the best way to reduce , from what I read any withdrawal symptons eventually subside The only concern is if the original symptomsmanifest themselves again So be mindful of those as Ii know I was luckier than you and our eyesight is so precious Take care and I hope all is well for you

  • Thanks Voutton, if any of the original symptoms even start to raise their ugly heads I'm straight up to Addenbrooke's

  • I, for one, seem to be very sensitive to reducing Pred'. Therefore I reduce very, very slowly. It's the only way I can do it.

    Everyone is different, so it's probably very important to play it by ear and listen to your body and act accordingly.

    Good luck!

  • Thanks for this. Sally

  • Hi Sally,

    I have had WG since 2006. One key symptom was the loss of half my sight in one eye.I am therfore very sensitive to anything to do with my sight as things happen very quickly and once the sight has gone it is irreversible.

    On two occasions over the past 7 years, I have been concerned about my sight .I have developed a link with a specialist eye hosptal in Sutton Surrey and they are willing to see me at short notice if there is any problem. The problem witha normal vasculitis doctor is that they are unlikely to be able to manage an eye issue until possibly too late.

    With regard to prednisolone, my main consultant is happy for me to self administer dosage changes both up and down, subject to how I am feeling. It took him a little time to accept this BUT we know our own bodies best and having to await the next appointment which could be some time away is not conducive to optimal dosage management.

    All consultants want us to reduce pred to as low as possible eg 5mg. Personally,my body doesnt cope at 5mg ,so I have raised it to 7mg where I am much more comfortable and am able to live a pretty normal life instead of sufferring aches and pains all the time.I know there are downsides from long term high pred dosages, but personally, I am prepared to take the risk in order to have a better quality of life and to reduce the risk of my eyesight becoming worse.

    Good Luck

  • Hi Paul

    Thanks for this, it was losing the 60% sight on my left eye which sparked this all off; if I had known how small a window I had - four hours - with the chance of saving my sight on that fateful day I would have gone to Addenbrooke's earlier, I had the choice of my local Eye A & E or Adden's and chose the local hospital - wrong choice - as they fluffed around for nine days trying to find out what was wrong me. Fortunately I'm now under Dr Meyer at Addenbrooke's - medical eye conditions - with instructions that if the right eye does anything strange then I'm to go straight up there or if worried to phone is secretary.

    Sally

  • Hi Sally

    I lost the sight in my left eye in 2008 due to MPA and have persistent vision disturbance in my right eye. I had been diagnosed by my GP with flu but the loss of vision made him realise something more serious was going on and I was immediately referred to eye casualty and from there to rheumatology. Within two days I was having chemotherapy and 60mgs steroids and this prompt response almost certainly saved the sight in my right eye, so I was very lucky. Like you and Paul I have a good relationship with an eye consultant who has a keen interest in vasculitis and I know I can contact him any time if I have any concerns at all. I'm so very sorry that your local hospital let you down but very relieved that you are now in safe hands at Addenbrooke's. Please don't worry about panicking unnecessarily or seeking help if you're at all worried, your eyesight is precious!

    Do take care and very best wishes

    Sandy

  • Thanks for this Sandy :-)

    Sally

  • Heyy.

    I too started off with 60mg because it had affected all my organs. Thankfully all my organs are in good healthy working condition....minus the lungs which I'm being careful about.

    But my consultant said he would taper it every month by 10mg. As someone mentioned its true we know our body best and I've realised its so important to get to know it too...but I find it really difficult n just put it to having a bad day. It's been 3 months and just had it reduced to 30mg as of yesterday hospital appointment.

    Ive had really bad side effects inc my swelling of my whole body stretch marks n developing bushings which means my face has become round. Also from the cyclophosomide I've lost so much hair. I am on myfenax now and I suppose all symptoms are same. I've put on 1.5 stones too in a space of 2months.

    So I guess what may help is to keep a daily diary of how you feel and put it in subheadinngs and mark out of 10. Because it can be difficult to monitor changes...

    R

  • Thankfully my experience has only been my eye so far, although the pain in my ear - which I'm taking Amertriptilyn (sic) for - and without the Amer'trip the pain comes screaming back and the doctors don't know what's causing it! Since reducing the pre' I've had a couple of "grey" flash spots but they only lasted a few seconds but I'm keeping a close eye on it; 'cuse the pun! Seeing Dr Meyer at Addenbrooke's on 17th June.

You may also like...